Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
199 Doctors are Online

Sore and red throat. Bite wounds from swollen inner cheeks. Throat, blood work, HIV test negative. Zithromax caused thrush. Suggest?

User rating for this question
Very Good
Answered by

ENT Specialist
Practicing since : 2001
Answered : 2291 Questions
Sore throat 4 weeks. Back of throat red. Went to doctor Zithromax caused thrush. Throat culture negative. Full bloodwork and HIV test neg. nystatin oral rinse got,rid of thrush. Ate a lot of mild cough drops and nystatin, developed diffuse buccal mucosa swelling, both sides of inner cheeks. Right more than left. A couple secondary bite wounds from having swollen inner cheeks. Been to dr several times and doesn't seem to know what's causing it. Buccal mucosa swollen for two weeks. Finished nystatin two weeks ago. Increased drinking of beer and smoking, stress from dad dying. Cutting back, local irritation possibly? Have tried salt water swoosh, ibuprofen, and Claritin. Dr thought maybe red throat from post nasal drip. Oh and none of the above helped. Dr said no lesions or evidence of infection, or cancer. Any thoughts would be greatly appreciated!
Posted Sun, 19 May 2013 in Ear, Nose and Throat Problems
Answered by Dr. Naveen Kumar 10 hours later

Thanks for posting the query

I am very sorry to know about your loss, please accept my deepest condolence to you and your family.

You seem to be suffering from 'mucositis' of the oral cavity. Mucositis is the inflammation of the mucosal lining of the oral cavity, characterised by congestion, pain, swelling and ulcerations. The causes of mucositis are stress, smoking, reduced immunity, medicines, lack of vitamins in the body, etc.

With your smoking and drinking habits, I do not think so, your problems can be solved even with the best of the medicines in the world. Both are the factors which intervenes in healing of the mucosa.

Do not worry! With appropriate measures this can be taken care of.

My suggestions to you are:
1. Drink plenty of warm water. Warm water helps in increasing the blood supply and reducing the congestion and pain.
2. Take fresh fruits and vegetables or extracts of the same. Fresh fruits and vegetables contain plenty of vitamins which will boost up the immunity and helps in faster recovery.
3. Try taking a short course of oral steroids after consulting your doctor. This will reduce the inflammation and the congestion.
4. Take anti-inflammatory medicines such as diclofenac or ibuprofen if there is pain.
5. Avoid smoking and beer till you recover.
6. Avoid taking Claritin. Claritin causes dryness of the mucosa and thus worsens your symptoms.
7. Avoid cold or hot food and beverages and coffee, till you recover.

Hope with these above measures you will definitely be alright. Revert back to me if you have any further queries.

Dr. Naveen Kumar N.
ENT and Head & Neck Surgeon
Above answer was peer-reviewed by
Follow-up: Sore and red throat. Bite wounds from swollen inner cheeks. Throat, blood work, HIV test negative. Zithromax caused thrush. Suggest? 13 hours later
Thank you Dr Kumar! What do you think about a sore red inflamed throat for 5 weeks? I don't know when I should consider seeing a ENT doctor. It seems to be getting worse instead of better. On the right side of the back of my throat the upper part is extending lower making the opening of the throat look smaller on that side. I'm sure it's hard to know without seeing it. I'm just really worried so any thoughts you have would be helpful. By the way my buccal mucosa swelling got worse today after sucking on very mild lemon cough drops for my throat so will avoid them. Thanks again. I was taking the claratin to see if would help post nasal drip and allergies as a cause of sore throat. I have stopped taking it. Drank lots of warm water today as you mentioned. Does salt water gargles really help or avoid? I don't know what's wrong with me
Answered by Dr. Naveen Kumar 7 hours later

Thanks for writing back

It is better to consult an ENT Specialist as soon as possible. He will be able to examine you thoroughly and treat you accordingly.

Secondly, one side of the throat sometimes appear swollen because of the spasm of the paraspinal muscles which forms the bed of the throat and this is quite normal in many individuals.

Please continue with the suggestions mentioned in the previous response, you will definitely feel better. I strongly feel, you should take a short course of oral steroids as soon as possible with a bolus dose of multivitamin injection. Also, you can try taking a probiotic to help in regeneration of the normal flora of the gastrointestinal tract.

Hope with these measures you should be definitely alright. Wish you good health and good luck. Please keep me informed about the future developments. God bless you.

Dr. Naveen Kumar N.
ENT and Head & Neck Surgeon
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask an ENT Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor